Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 112, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 31, 2006, 11:01 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2006, 11:01 AM HST (21:01 UTC)
- Expired
- Mar 31, 2006, 2:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Honolulu County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 12:30 PM HST | FLASH FLOOD | Makiki, HI | MAKIKI STREAM OVERFLOWED NEAR FERN ST PRODUCING 3 TO 4 FT DEEP WATER NEAR MOKU PL. |
| Mar 31, 1:00 PM HST | FLASH FLOOD | Manoa, HI | MANOA STREAM OVERFLOWED AT THE WOODLAWN ST. BRIDGE |
| Mar 31, 1:30 PM HST | FLASH FLOOD | Honolulu, HI | HONOLULU ADVERTISER REPORTED THE CLOSURE OF KAHALA MALL DUE TO FLOODING AT 130 PM. AN OFF-DUTY NWS EMPLOYEE ALSO REPORTED THE INCIDENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 312105 FFWHFO HIC003-010000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1101 AM HST FRI MAR 31 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 200 PM HST * AT 1057 AM HST...RADAR SHOWED HEAVY RAIN MOVING OVER SOUTH AND EAST OAHU. THE HEAVY RAIN WILL BE SPREADING NORTHEAST SLOWLY AND IS PRODUCING RAIN RATES OF 2 TO 3 INCHES PER HOUR. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HONOLULU...AIEA...WAIKIKI...AINA HAINA...HAWAII KAI... WAIMANALO...PEARL CITY...KAILUA AND KANEOHE. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2128 15812 2121 15766 2136 15753 2157 15788 $$ KODAMA
1 follow-up statement
000 WGHW70 PHFO 312138 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1135 AM HST FRI MAR 31 2006 HIC003-010000- ISLAND OF OAHU IN HONOLULU COUNTY- 1135 AM HST FRI MAR 31 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 200 PM HST... AT 1131 AM HST...RAIN GAGES IN EAST OAHU SHOWED HEAVY RAIN FALLING AT UP TO 2 INCHES PER HOUR NEAR HONOLULU WITH RADAR SHOWING HEAVIER AMOUNTS OVER THE NUUANU AND KALIHI VALLEY AREAS. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HONOLULU...AIEA...WAIKIKI...AINA HAINA...HAWAII KAI... WAIMANALO...PEARL CITY...KAILUA AND KANEOHE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2128 15812 2121 15766 2136 15753 2157 15788 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 10:00 AM HST, 1 hour 1 minute earlier.
Area forecast discussion, Mar 31, 10:00 AM HST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI MAR 31 2006 .SYNOPSIS... LOCALLY HEAVY SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE MAIN HAWAIIAN ISLANDS THROUGH THE WEEKEND. TRADE WIND WEATHER MAY RETURN BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... THE WESTERN END OF THE STATE WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AS AN UPPER LEVEL LOW TO THE NORTHWEST DESTABILIZES THE ATMOSPHERE AND DRAWS A BAND OF DEEP MOISTURE FROM THE TROPICS. THIS BAND OF LAYERED CLOUDS WILL CONTINUE TO BRING STEADY...LIGHT TO MODERATE RAINFALL TO OAHU...MOLOKAI...AND KAUAI THROUGH THE DAY TODAY. THE ATMOSPHERE REMAINS UNSTABLE... PARTICULARLY OVER THE WESTERN END OF THE STATE...SO THERE WILL BE A CHANCE OF EMBEDDED THUNDERSTORMS. MEANWHILE...THE CHANCE OF RAINFALL IS SLIGHTLY LESS FOR THE BIG ISLAND AND MAUI TODAY. AN UPDATED FORECAST HAS BEEN ISSUED TO REFLECT THIS SCENARIO. THE WET AND UNSTABLE WEATHER IS EXPECTED TO CONTINUE THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND. THE UPPER LEVEL LOW RESPONSIBLE FOR THE WET WEATHER IS MEANDERING ABOUT 275 MILES NORTHWEST OF KAUAI...AND WILL REMAIN WEST OF KAUAI THROUGH SATURDAY. DURING THIS TIME DISTURBANCES ALOFT WILL CONTINUE TO ROTATE AROUND THE UPPER LOW...TRIGGERING BOUTS OF HEAVY RAINFALL AND THUNDERSTORMS. FOR TONIGHT AND SATURDAY...THESE DISTURBANCES WILL LIKELY AFFECT THE WESTERN END OF THE STATE...GIVING KAUAI... OAHU...AND MOLOKAI THE GREATEST THREAT FOR HEAVY RAINFALL. WE WILL PROBABLY EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY FOR THE AFTERNOON PACKAGE. FORECAST MODELS ARE CONSISTENT IN SLOWLY WEAKENING THE UPPER LOW AND MOVING IT EASTWARD OVER THE ISLANDS SATURDAY NIGHT AND SUNDAY. THIS WOULD LIKELY DISPLACE THE AREA OF WIDESPREAD RAINFALL TO THE SOUTHEAST OF THE STATE BUT WOULD MAINTAIN UNSTABLE CONDITIONS CONDUCIVE FOR THUNDERSTORMS OVER THE ISLANDS. DURING THIS TIME...THE SUMMITS OF THE BIG ISLAND...AND POSSIBLY MAUI...WOULD ALSO HAVE THE GREATEST CHANCE FOR LOCALIZED HEAVY SNOWFALL. GIVEN RECENT PERFORMANCE OF THE MODELS...CONFIDENCE IN THIS PORTION OF THE FORECAST REMAINS RELATIVELY LOW. BY EARLY NEXT WEEK...ALL FORECAST MODELS BRING TRADE WINDS BACK TO THE STATE...BUT WEAK TROUGHING ALOFT LINGERS...MAINTAINING SOME INSTABILITY. THUS...I AM NOT CONFIDENT ENOUGH TO CALL FOR A RETURN TO A TYPICAL TRADE WIND WEATHER PATTERN JUST YET. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH EXTENDED THROUGH 4 AM HST SATURDAY FOR ALL HAWAIIAN ISLANDS. WINTER WEATHER ADVISORY EXTENDED THROUGH 4 AM HST SATURDAY FOR BIG ISLAND SUMMITS. && WROE
In the hours before
Special weather statement, Mar 31, 9:59 AM HST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 959 AM HST FRI MAR 31 2006 HIZ005-312130- OAHU SOUTH SHORE- INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI 959 AM HST FRI MAR 31 2006 AT 1000 AM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM ABOUT 20 MILES SOUTHWEST OF HONOLULU...MOVING NORTHEASTWARD AT 20 MILES AN HOUR. THE STORM WILL MOVE ONSHORE BETWEEN 1045 AND 1115 AM...AND IS CAPABLE OF PRODUCING PEA SIZED HAIL...TORRENTIAL RAIN...AND WIND GUSTS TO 40 MPH. STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS. BROWNING
Special weather statement, Mar 31, 10:56 AM HST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1056 AM HST FRI MAR 31 2006 HIZ005-312300- OAHU SOUTH SHORE- INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI 1056 AM HST FRI MAR 31 2006 AT 1045 AM...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS JUST OFFSHORE OF THE OAHU LEEWARD WATERS FROM JUST SOUTH OF EWA BEACH...EASTWARD TO JUST SOUTH OF WAIKIKI. THIS AREA WILL MOVE ONSHORE BETWEEN 1100 AM AND 1130 AM...BRINGING MODERATE TO HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING TO MUCH OF THE HONOLULU METROPOLITAN AREA. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INDOORS UNTIL THE STORM PASSES. BROWNING
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:37 PM HST | Special Marine Warning | HFO | 113 min | |
| Mar 30, 3:23 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 30, 3:49 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 26 min |
| Mar 30, 4:40 PM HST | Special Marine Warning | HFO | 41 min | |
| Mar 30, 10:14 PM HST | Special Marine Warning | HFO | 71 min | |
| Mar 30, 10:20 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 70 min |
| Mar 30, 10:32 PM HST | Special Marine Warning | HFO | 118 min | |
| Mar 31, 12:24 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 31, 12:40 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 73 min |
| Mar 31, 3:10 AM HST | Special Marine Warning | HFO | 98 min | |
| Mar 31, 4:20 AM HST | Special Marine Warning | HFO | 115 min | |
| Mar 31, 5:44 AM HST | Special Marine Warning | HFO | 99 min | |
| Mar 31, 9:06 AM HST | Special Marine Warning | HFO | 54 min | |
| Mar 31, 9:54 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 31, 10:47 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 31, 11:52 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.